Browse

You are looking at 1 - 4 of 4 items for :

  • ACTH stimulation x
  • Hyperkalaemia x
Clear All
Open access

Jose León Mengíbar, Ismael Capel, Teresa Bonfill, Isabel Mazarico, Laia Casamitjana Espuña, Assumpta Caixàs and Mercedes Rigla

Summary

Durvalumab, a human immunoglobulin G1 kappa monoclonal antibody that blocks the interaction of programmed cell death ligand 1 (PD-L1) with the PD-1 and CD80 (B7.1) molecules, is increasingly used in advanced neoplasias. Durvalumab use is associated with increased immune-related adverse events. We report a case of a 55-year-old man who presented to our emergency room with hyperglycaemia after receiving durvalumab for urothelial high-grade non-muscle-invasive bladder cancer. On presentation, he had polyuria, polyphagia, nausea and vomiting, and laboratory test revealed diabetic ketoacidosis (DKA). Other than durvalumab, no precipitating factors were identified. Pre-durvalumab blood glucose was normal. The patient responded to treatment with intravenous fluids, insulin and electrolyte replacement. Simultaneously, he presented a thyroid hormone pattern that evolved in 10 weeks from subclinical hyperthyroidism (initially attributed to iodinated contrast used in a previous computerised tomography) to overt hyperthyroidism and then to severe primary hypothyroidism (TSH: 34.40 µU/mL, free thyroxine (FT4): <0.23 ng/dL and free tri-iodothyronine (FT3): 0.57 pg/mL). Replacement therapy with levothyroxine was initiated. Finally, he was tested positive for anti-glutamic acid decarboxylase (GAD65), anti-thyroglobulin (Tg) and antithyroid peroxidase (TPO) antibodies (Abs) and diagnosed with type 1 diabetes mellitus (DM) and silent thyroiditis caused by durvalumab. When durvalumab was stopped, he maintained the treatment of multiple daily insulin doses and levothyroxine. Clinicians need to be alerted about the development of endocrinopathies, such as DM, DKA and primary hypothyroidism in the patients receiving durvalumab.

Learning points:

  • Patients treated with anti-PD-L1 should be screened for the most common immune-related adverse events (irAEs).
  • Glucose levels and thyroid function should be monitored before and during the treatment.
  • Durvalumab is mainly associated with thyroid and endocrine pancreas dysfunction.
  • In the patients with significant autoimmune background, risk–benefit balance of antineoplastic immunotherapy should be accurately assessed.
Open access

Benedetta Zampetti, Roberto Attanasio and Renato Cozzi

Summary

A 69-year-old male was admitted for severe hyponatremia disclosed after an accidental fall. He was anticoagulated from 2 months after the implantation of a biologic aortic valve prosthesis. The work-up disclosed adrenal failure and MRI showed bilateral adrenal hemorrhage. Clinical picture and lab parameters normalized quickly after the appropriate replacement treatment. Anticoagulation excess should be added to the list of drugs potentially causing hyponatremia.

Learning points:

  • Hyponatremia requires a complete and timely workup in order to start an appropriate treatment for the improvement of clinical conditions.
  • History is crucial: a detailed list of drugs potentially causing hyponatremia should be collected. Anticoagulants should be added to the list, mostly in the event of excessive anticoagulation.
  • Intra-adrenal hemorrhage is a rare cause of hyponatremia and adrenal failure.
  • The ACTH test is still the gold standard for the diagnosis of hypoadrenalism.
Open access

Su Ann Tee, Earn Hui Gan, Mohamad Zaher Kanaan, David Ashley Price, Tim Hoare and Simon H S Pearce

Summary

Primary adrenal insufficiency secondary to syphilis is extremely rare, with only five cases being reported in the literature. We report a case of adrenal insufficiency as a manifestation of Treponema pallidum infection (tertiary syphilis). A 69-year-old, previously fit and well Caucasian male was found to have adrenal insufficiency after being admitted with weight loss, anorexia and postural dizziness resulting in a fall. Biochemical testing showed hyponatraemia, hyperkalaemia, and an inadequate response to Synacthen testing, with a peak cortisol level of 302 nmol/L after administration of 250 µg Synacthen. Abdominal imaging revealed bilateral adrenal hyperplasia with inguinal and retroperitoneal lymphadenopathy. He was started on hydrocortisone replacement; however, it was not until he re-attended ophthalmology with a red eye and visual loss 1 month later, that further work-up revealed the diagnosis of tertiary syphilis. Following a course of penicillin, repeat imaging 5 months later showed resolution of the abnormal radiological appearances. However, adrenal function has not recovered and 3 years following initial presentation, the patient remains on both glucocorticoid and mineralocorticoid replacement. In conclusion, this case highlights the importance of considering syphilis as a potential differential diagnosis in patients presenting with adrenal insufficiency and bilateral adrenal masses, given the recent re-emergence of this condition. The relative ease of treating infectious causes of adrenal lesions makes accurate and timely diagnosis crucial.

Learning points:

  • Infectious causes, including syphilis, should be excluded before considering adrenalectomy or biopsy for any patient presenting with an adrenal mass.
  • It is important to perform a full infection screen including tests for human immunodeficiency virus, other blood-borne viruses and concurrent sexually transmitted diseases in patients presenting with bilateral adrenal hyperplasia with primary adrenal insufficiency.
  • Awareness of syphilis as a potential differential diagnosis is important, as it not only has a wide range of clinical presentations, but its prevalence has been increasing in recent times.
Open access

Nicholas R Zessis, Jennifer L Nicholas and Stephen I Stone

Summary

Bilateral adrenal hemorrhages rarely occur during the neonatal period and are often associated with traumatic vaginal deliveries. However, the adrenal gland has highly regenerative capabilities and adrenal insufficiency typically resolves over time. We evaluated a newborn female after experiencing fetal macrosomia and a traumatic vaginal delivery. She developed acidosis and acute renal injury. Large adrenal hemorrhages were noted bilaterally on ultrasound, and she was diagnosed with adrenal insufficiency based on characteristic electrolyte changes and a low cortisol (4.2 µg/dL). On follow-up testing, this patient was unable to be weaned off of hydrocortisone or fludrocortisone despite resolution of hemorrhages on ultrasound. Providers should consider bilateral adrenal hemorrhage when evaluating critically ill neonates after a traumatic delivery. In extreme cases, this may be a persistent process.

Learning points:

  • Risk factors for adrenal hemorrhage include fetal macrosomia, traumatic vaginal delivery and critical acidemia.
  • Signs of adrenal hemorrhage include jaundice, flank mass, skin discoloration or scrotal hematoma.
  • Adrenal insufficiency often is a transient process when related to adrenal hemorrhage.
  • Severe adrenal hemorrhages can occur in the absence of symptoms.
  • Though rare, persistent adrenal insufficiency may occur in extremely severe cases of bilateral adrenal hemorrhage.
  • Consider adrenal hemorrhage when evaluating a neonate for shock in the absence of an infectious etiology.